North Carolina, 2005

Lightning Strike in North Carolina, July 17, 2005

July 17, 2005 · NWS RAH · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jul 17, 1:49 PM EST, 2 hours 41 minutes earlier.

Area forecast discussion, Jul 17, 1:49 PM EST, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
249 PM EDT SUN JUL 17 2005

.SHORT TERM (TONIGHT THROUGH WEDNESDAY NIGHT)...
WITH MSAS COMPUTED LIFTED INDICES OF -4C TO -5C IN CENTRAL NORTH
CAROLINA...SCATTERED SHOWERS AND THUNDERSTORMS FORMED MAINLY WHERE
THE MSAS SURFACE CONVERGENCE IS BEST IN EASTERN AND SOUTHERN ZONES...
DESPITE THE FACT THE CONVERGENCE IS FAIRLY WEAK.  GIVEN THE
AVAILABLE INSTABILITY AND MOISTURE...IT DOES NOT TAKE MUCH TO
TOUCH OFF A SHOWER OR THUNDERSTORM...AND THE LIFT VIA THE WEAK
SURFACE-BASED CONVERGENCE IS AN EXAMPLE OF THAT.  THROUGHOUT THE
SHORT-TERM PERIOD...THERE IS NOT A LOT OF CHANGE EXPECTED...WITH A
LEE TROUGH EACH DAY AND RELATIVELY HIGH HEIGHTS ALOFT.  MODEL
SOUNDINGS ARE VIRTUAL CARBON COPIES OF ONE ANOTHER ON THE NAM AND
GFS FROM DAY TO DAY...FORECASTING AFTERNOON LIFTED INDICES OF -3C TO
-5C AND CAPE IN GENERAL FROM AROUND 2000J/KG TO 3000 J/KG AND
PRECIPITABLE WATER VALUES AROUND 2 INCHES.  ESSENTIALLY...WITH 850MB
UVV FORECAST EACH AFTERNOON AS WELL BY BOTH THE NAM AND THE GFS...
BASICALLY FOLLOWING A PERSISTENCE FORECAST WITH PARTLY CLOUDY
CONDITIONS AND SCATTERED SHOWERS AND THUNDERSTORMS DIURNALLY.

TRIED TO COME UP WITH DAYS WHERE THE CHANCES FOR SHOWERS MIGHT BE A
LITTLE LESS ALONG WITH ANY VARIATION IN CLOUD COVER...BUT THAT WAS
VERY DIFFICULT.  AT FIRST GLANCE...TUESDAY APPEARED TO BE THE
AFTERNOON WHERE THE CHANCES MAY BE REDUCED UNDER THE OTHER DAYS DUE
TO MEAN AIR MASS DRYING AND THE NAM FORECASTING THE LOWEST QPF
THEN.  HOWEVER...CONSENSUS OF THE GFS AND THE NAM WAS THAT THE
HIGHEST 850MB AND 700MB THETA-E VALUES ARE ON TUESDAY.  DOWNDRAFT
CAPE IS HIGHEST AS WELL ON TUESDAY DURING THE SHORT-TERM
PERIOD...AND ALTHOUGH THAT MAY BE A REFLECTION OF A SLIGHTLY DRIER
MEAN AIR MASS PARTICULARLY ON THE NAM...NOT CONFIDENT ENOUGH IN THE
SUBTLETIES TO BRING CHANCES ON TUESDAY TO ISOLATED.

SURFACE FRONT MOVING THROUGH THE GREAT LAKES DURING THE EARLY PART
REMAIN NORTH OF THE AREA DURING THE SHORT TERM...THOUGH THE THETA-E
PROGS OF THE NAM AND SURFACE WIND FIELDS OF THAT MODEL EARLY IN THE
DAY WEDNESDAY WOULD SUGGEST THAT THE FRONT MAY MAKE IT AS FAR SOUTH
AS NORTHEAST NORTH CAROLINA THEN BEFORE IT STALLS OR WASHES OUT
SOME.  TEMPERATURES WILL REMAIN WARM...FROM AROUND 90 TO THE MID
90S...WITH OVERNIGHT LOWS FROM 70 TO 75.  EACH AFTERNOON HEAT
INDICES SHOULD RISE TO A RANGE FROM NEAR 100 TO 105.  ENOUGH MIXING
AT NIGHT...WITH 925MB WINDS INCREASING DIURNALLY TO 15-20KTS OR
SO...SHOULD KEEP MIXING ENOUGH TO PRECLUDE DENSE FOG AND ALLOW FOR
PATCHY STRATUS IN SPOTS DURING THE LATE NIGHT AND EARLY MORNING
HOURS.  THANKS TO ADJACENT OFFICES FOR MORE FINE AFTERNOON
COLLABORATION.

&&

.LONG TERM (THURSDAY THROUGH SUNDAY)...
PERSISTENCE FORECAST FOR DIURNAL CONVECTION LOOKS TO REMAIN THE BEST
COURSE OF ACTION AS THE MOIST MUGGY AIRMASS REMAINS ENTRENCHED
THROUGH THE EARLY EXTENDED. WILL CONTINUE THE CHANCE POPS ON
THURSDAY AND FRIDAY AS A BACKDOOR FRONT AND ASSOCIATED MID LEVEL
SHORT WAVE AND SHEAR AXIS SAG SOUTH AND WEAKEN OVER THE MID
ATLANTIC. WE CAN FINE TUNE THE TIMING AS CONFIDENCE INCREASES.
SIGNIFICANT DRYING...ESPECIALLY IN THE MID LEVELS...WILL DIMINISH
THE THREAT OF CONVECTION TO SLIGHT CHANCE FOR THE WEEKEND. LITTLE/NO
COOL AIR ADVECTION AS MID LEVEL HEIGHTS RISE BEHIND THE SHORT
WAVE...90 TO 95 THROUGH THE PERIOD.

&&

.AVIATION...
VISIBILITIES HAVE FALLEN BRIEFLY TO MVFR AT MOST TAF LOCATIONS IN
THE PREDAWN DURING THE PAST SEVERAL NIGHTS AS WE FAIL TO DECOUPLE
THE BOUNDARY LAYER. NO AIRMASS MODIFICATION AGAIN TONIGHT...SO
EXPECT MVFR IN THE 09Z TO 13Z TIME FRAME. THE LIGHT SOUTHWEST WINDS
WOULD FACILITATE FORMATION OF AN IFR STRATUS DECK DURING THE SAME
TIME FRAME...BUT THERE IS LOW CONFIDENCE FORECASTING THIS EXCEPT AT
INDIVIDUAL TAF SITES WHICH RECEIVE RAIN LATE TODAY...HENCE HAVE
OMITTED LOW CEILINGS ON THE 18Z ISSUANCE.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...DJF
LONG TERM...MLM
AVIATION...MLM
Hazardous weather outlook, Jul 17, 5:07 AM EST, 11 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
607 AM EDT SUN JUL 17 2005

NCZ007>011-021>028-038>043-073>078-083>086-088-089-181015-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
607 AM EDT SUN JUL 17 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jul 17, 1:03 PM EST, 3 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
203 PM EDT SUN JUL 17 2005

NCZ010-011-171900-
HALIFAX-WARREN-
203 PM EDT SUN JUL 17 2005

...STRONG SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS WARREN AND
HALIFAX COUNTIES THROUGH 300 PM EDT...

AT 203 PM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS
WITH VERY HEAVY RAIN ALONG A LINE EXTENDING FROM ROSEMARY TO GROVE
HILL...OR ALONG A LINE EXTENDING FROM ROANOKE RAPIDS TO 8 MILES
SOUTHEAST OF WARRENTON...MOVING EAST SOUTHEAST AT 5 MPH.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE ROANOKE RAPIDS AND
AIRLINE.

GUSTY WINDS OF 30 TO 40 MPH...VERY HEAVY RAIN AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS.

DONT WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO
SAFETY. INSTEAD...MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES
OR THE FIRST SOUND OF THUNDER. MAKE SURE THAT LIGHTNING IS WELL AWAY
FROM YOUR LOCATION BEFORE RESUMING OUTDOOR ACTIVITY.

TDP
Special weather statement, Jul 17, 1:07 PM EST, 3 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
207 PM EDT SUN JUL 17 2005

NCZ042-078-089-171900-
JOHNSTON-SAMPSON-WAYNE-
207 PM EDT SUN JUL 17 2005

...STRONG SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS EASTERN
JOHNSTON...WAYNE AND NORTHERN SAMPSON COUNTIES THROUGH 300 PM EDT...

AT 207 PM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS
WITH VERY HEAVY RAIN ALONG A LINE EXTENDING FROM PRINCETON TO PARKERS
MILL...OR ALONG A LINE EXTENDING FROM 9 MILES EAST OF SMITHFIELD TO
18 MILES SOUTH OF SMITHFIELD...MOVING EAST AT 10 MPH.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...PRINCETON...
BENTONVILLE...NEWTON GROVE...ROSEWOOD...GRANTHAM...GOLDSBORO...AND
MARMAC.

GUSTY WINDS OF 40 MPH...VERY HEAVY RAIN AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS.

DONT WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO
SAFETY. INSTEAD...MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES
OR THE FIRST SOUND OF THUNDER. MAKE SURE THAT LIGHTNING IS WELL AWAY
FROM YOUR LOCATION BEFORE RESUMING OUTDOOR ACTIVITY.

TDP
Special weather statement, Jul 17, 4:12 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
512 PM EDT SUN JUL 17 2005

NCZ024-025-040>042-076-077-172210-
CHATHAM-DURHAM-HARNETT-JOHNSTON-LEE-ORANGE-WAKE-
512 PM EDT SUN JUL 17 2005

...THUNDERSTORMS WITH FREQUENT LIGHTNING AND HEAVY RAIN OVER
SOUTHERN DURHAM... CHATHAM... SOUTHWEST WAKE AND NORTHERN HARNETT
COUNTIES...

AT 512 PM... SCATTERED STRONG THUNDERSTORMS WERE LOCATED OVER SOUTH
DURHAM... JORDAN LAKE... FUQUAY-VARINA... AND NORTHVIEW. THESE
STORMS WERE DRIFTING TO THE EAST-SOUTHEAST AT 15 MPH. FREQUENT
LIGHTNING... VERY HEAVY RAIN... AND GUSTY WIND TO 35 OR 40 MPH WAS
OCCURRING WITH THESE STORMS. AREAS THAT WILL BE IMPACTED THROUGH 600
PM INCLUDE: RDU INTERNATIONAL AIRPORT... MORRISVILLE... GREEN
LEVEL... APEX... SANFORD... AND FUQUAY-VARINA.

MOVE QUICKLY AWAY FROM WATER AND OPEN FIELDS. NEVER SEEK SHELTER
NEAR OR UNDER TREES DURING LIGHTNING STORMS. FIND SHELTER IN A
STURDY BUILDING.

BADGETT

The radar

The Raleigh/Durham radar (KRAX), 65 km away, was scanning. The volume nearest the first event began at 21:28 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Lee

When
July 17, 4:30 PM EST to 5:30 PM EST
Where
Lee County, Sanford
Property damage
$100,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
35.475, -79.171 (the zone’s center; the record gives no point)

Lightning struck a home in Sanford as storms passed just north of town. The lightning strike initiated a fire in the crawl space which consumed the home. No one was in the house at the time of the fire.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2005Every state in 2005This day in weather historyWarnings in North Carolina, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5471040.